Reversal of dabigatran in a patient with ACS and recurrent pulmonary oedema
818 views / Popular
Authors: Colquhoun D.
Publication: Heart Lung and Circulation
Start Page: S20
History: A 68 year old male was admitted to respiratory with fever and worsening SOB. Diagnosis was chest infection in a heavy smoker with noted intermittent atrial fibrillation without angina but very elevated troponin. Medical History: Poorly controlled T2DM (HbA1c 10%), hypertension, diabetic retinopathy, mixed hyperlipidemia (TC 5, TG 3), F-P bypass with foot amputation, severe COAD, Iron deficiency (Ferritin 20). Treatment: Upon transfer to CCU, the patient was treated with antibiotics, their usual medications with Dabigatran 150mg bd commenced. Progress: Peak CK 500 IU/L, anterior Hypokinesis noted on Echocardiography, pulmonary oedema two nights in a row without angina needing BIPAP. A clinical decision on day 3 was made to proceed to urgent angiogram. Anticoagulation was reversed with bolus Idarucizumab over 15 minutes, 7 hours after last dose of dabigatran. Angiogram was performed (entry via stented right-femoral artery) with no post-procedural haematoma. Post-angiogram, patient received 1000mg infusion of Ferritin. Patient proceeded with CABG 36 hours post-angiogram for severe acute vessel disease. Dabigatran was recommenced on Day 5 of admission post-bypass. Points of Interest: 1) Simplicity of reversal of Dabigatran in a critical clinical setting 2) Less than optimal risk factor management when patient care is dominated by urgent surgery and procedure. 3) Smoking cessation is doctors’ business.